Kansas, 2017Hail and Damaging Winds in Kansas, August 17, 2017
August 17, 2017 · NWS GLD · 6 events in 3 counties and zones
During the evening two groups of thunderstorm activity moved east-southeast across Northwest Kansas. The storm activity that had produced hail up to quarter size in Benkelman only produced hail up to dime size in Kansas based on spotter reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the evening two groups of thunderstorm activity moved east-southeast across Northwest Kansas. The storm activity that had produced hail up to quarter size in Benkelman only produced hail up to dime size in Kansas based on spotter reports. The size hail was reported with the storm activity to the south. The largest hail for the day was reported near Tribune.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 17, 4:45 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 17, 4:45 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
545 PM MDT Thu Aug 17 2017
.UPDATE...
Issued at 539 PM MDT Thu Aug 17 2017
Main change was to refine the timing of storms for the Tri-State
Area this evening based on latest radar trends and near term model
data. Model data and radar were both supporting two groups of
storms, one over the south and one over the north. There is more
model agreement and stronger lift and more instability over the
south half of the Tri- State Area, so initially had more
confidence of storms there. However radar trends show the storms
over the north increasing in coverage. The better preforming model
data for these storms has the two groups eventually merging over
the east half of the Tri-State Area. The storm activity will
largely be done before midnight local time. Main threats will be
damaging wind gusts and hail up to golf ball size. The greatest
threat for severe weather will be south of I-70.
&&
.SHORT TERM...(This evening through Friday)
Issued at 201 PM MDT Thu Aug 17 2017
Forecast issues will be chance of thunderstorms and their severity.
Weak right rear quadrant moves across the area during the night.
Shortwave trough moves across the forecast area the night. So kept
the trend of slight chance to low chance pops progressing across the
area during the night looks good. Shear and other severe
indices/parameters support having at least isolated severe.
Drying and subsidence moves into the area during the day as mid
level heights rise and ridging moves into area. Surface ridge noses
in during the day as winds shift to the north. Guidance very similar
to the previous forecast and made only minor adjustments.
.LONG TERM...(Friday night through Thursday)
Issued at 138 PM MDT Thu Aug 17 2017
Monsoonal moisture continues to advect into the central Plains
region Friday night and Saturday as the H5 ridge remains in place
over southeast Texas. H7 trough sets up in the lee of the Rockies
Saturday afternoon, giving us a chance of thunderstorms mainly east
of the Kansas, Colorado border. Isolated strong to severe storms are
possible. For Sunday, the trough remains in the area and with
slightly better instability in place, we could see another round of
isolated to scattered strong to severe thunderstorms mainly east of
HWY 83.
Monday and Tuesday: A theta-e axis will be in place, stretched from
southwest to northeast across the CWA. CAPE remains modest with
relatively weak shear both in the 0-1 km and 0-6 km layers. Strong
to severe storms are a possibility during the late afternoon and
evening mainly along and east of this boundary; however, coverage
will likely be limited. Good instability will be in place Tuesday
but with little in the way of forcing or shear, thunderstorm
development is not expected.
Wednesday and Thursday: A relatively strong shortwave will move
across the region with an associated theta-e boundary and CAPE axis.
Will need to monitor this closely for consistency in the upcoming
days as more widespread thunderstorm development would be expected
with this scenario.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 539 PM MDT Thu Aug 17 2017
VFR conditions forecast for the TAFs. A broken line of storms will
move east across the forecast area. Not very confident KGLD will
have storms close enough to warrant a mention. However KMCK will
have the line move through. Did not have the storms in a
prevailing group due to the line not being very wide. Otherwise
south winds will turn to the northwest Friday morning behind a
surface trough.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...JTL
SHORT TERM...BULLER
LONG TERM...TL
AVIATION...JTL
Hazardous weather outlook, Aug 17, 4:07 PM MST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
507 PM MDT Thu Aug 17 2017
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182315-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
507 PM MDT Thu Aug 17 2017 /607 PM CDT Thu Aug 17 2017/
This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.
.DAY ONE...TODAY...
Strong to severe thunderstorms may occur across the entire Tri-State
Area late this afternoon through mid evening. Damaging winds and
large hail up to golf ball size will be the main threats with the
most intense storms. The severe threat will end from west to east by
11 PM CDT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
There is a marginal risk of severe thunderstorms Saturday afternoon
and evening across the Tri-State area.
Thunderstorms remain possible across parts of the area nearly every
day next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Any weather reports are
appreciated.
JTL
In the hours before
Special weather statement, Aug 17, 4:42 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
542 PM MDT THU AUG 17 2017
COZ090-180000-
Yuma County CO-
542 PM MDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL
600 PM MDT...
At 542 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wray, moving east at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Wray and Laird.
This includes Highway 385 between mile markers 234 and 249.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4015 10205 3991 10212 3996 10235 4015 10227
TIME...MOT...LOC 2342Z 278DEG 33KT 4006 10220
JRM
Special weather statement, Aug 17, 4:53 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
553 PM MDT THU AUG 17 2017
NEZ079-180015-
Dundy NE-
553 PM MDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUNDY COUNTY UNTIL
615 PM MDT...
At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Champion, or 18 miles south of Imperial, moving east
at 25 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
This thunderstorm will produce strong winds resulting in areas of
reduced visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
This storm will remain over mainly rural areas of northwestern Dundy
County.
LAT...LON 4035 10155 4016 10172 4022 10195 4035 10182
TIME...MOT...LOC 2353Z 280DEG 23KT 4026 10174
JRM
Special weather statement, Aug 17, 5:22 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
622 PM MDT THU AUG 17 2017
KSZ001-NEZ079-180045-
Cheyenne KS-Dundy NE-
622 PM MDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS AND SOUTH CENTRAL DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA UNTIL 645 PM MDT/745 PM CDT/...
At 622 PM MDT/722 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles west of Benkelman
to 8 miles south of Haigler. Movement was southeast at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
St. Francis, Haigler and Parks.
LAT...LON 4013 10175 3997 10147 3964 10195 3980 10205
3994 10205
TIME...MOT...LOC 0022Z 318DEG 26KT 4009 10171 3990 10200
JRMLocal storm report, Aug 17, 5:50 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
650 PM MDT THU AUG 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL BENKELMAN 40.05N 101.54W
08/17/2017 M0.75 INCH DUNDY NE TRAINED SPOTTER
&&
DRSpecial weather statement, Aug 17, 5:59 PM MST, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
659 PM MDT THU AUG 17 2017
KSZ027-041-180115-
Wallace KS-Greeley KS-
659 PM MDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALLACE AND NORTH
CENTRAL GREELEY COUNTIES UNTIL 715 PM MDT...
At 659 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Weskan, or 12 miles southwest of Sharon Springs,
moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southwestern
Wallace and north central Greeley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3869 10199 3882 10200 3886 10172 3869 10168
TIME...MOT...LOC 0059Z 258DEG 19KT 3875 10189
Lundquist
Local storm report, Aug 17, 6:04 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT THU AUG 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL BENKELMAN 40.05N 101.54W
08/17/2017 M1.00 INCH DUNDY NE TRAINED SPOTTER
MAJORITY OF HAIL WAS LESS THAN DIME SIZE. THERE WERE
SEVERAL PIECES OF QUARTER SIZE HAIL.
&&
DRHail, Wallace
- When
- August 17, 6:15 PM MST
- Where
- Wallace County, 7.03 mi S of Sharon Spgs Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.748, -101.742
The hail ranged from dime to quarter in size and occurred with estimated wind speeds of 30-40 MPH winds.
Hail, Greeley
- When
- August 17, 6:34 PM MST
- Where
- Greeley County, 5.09 mi NNE of Tribune
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.539, -101.716
Thunderstorm Wind, Greeley
- When
- August 17, 6:40 PM MST
- Where
- Greeley County, 3.95 mi NNE of Horace
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.533, -101.752
Dime size hail also occurred with the wind gusts.
Hail, Greeley
- When
- August 17, 6:40 PM MST
- Where
- Greeley County, 3.95 mi NNE of Horace
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.533, -101.752
The hail occurred with estimated 60 MPH wind gusts.
Thunderstorm Wind, Wichita
- When
- August 17, 8:08 PM CST
- Where
- Wichita County, 0.47 mi WSW of Leoti
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.477, -101.358
Hail, Wichita
- When
- August 17, 8:28 PM CST
- Where
- Wichita County, 5.82 mi WSW of Leoti Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.404, -101.440
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 17 to 21, 20175 deaths · 1 event
- Heavy Rain in West Virginia, August 17, 20171 death · 1 event
- Tornado and Damaging Winds in Ohio, August 17, 2017$52,000 · EF1 · 4 events
- Tornado in Michigan, August 17, 2017$45,000 · EF0 · 1 event
- Damaging Winds in New York, August 17, 2017$37,000 · 50 kt wind · 2 events
- Flash Flooding and Flood in Puerto Rico, August 17, 201710 events
- Flash Flooding and Flooding in Texas, August 17, 20179 events
- Hail and Damaging Winds in Texas, August 17, 20171.75 in hail · 6 events
- Damaging Winds and Lightning Strikes in North Carolina, August 17, 2017$7,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Oklahoma, August 17 to 18, 201756 kt wind · 5 events
- Damaging Winds in Texas, August 17, 201765 kt wind · 3 events
- Damaging Winds in Ohio, August 17, 2017$3,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719855, 719857, 719864, 719867, 719865, 719863.